Pennsylvania, 2012

Flash Flooding in Pennsylvania, July 20, 2012

July 20, 2012 · NWS PBZ · 17 events in 2 counties and zones

Slow moving thunderstorms produced flash flooding mainly across Pittsburgh and Allegheny county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$405,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Slow moving thunderstorms produced flash flooding mainly across Pittsburgh and Allegheny county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 20, 12:59 PM EST, 6 minutes earlier.

Area forecast discussion, Jul 20, 12:59 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT FRI JUL 20 2012

.SYNOPSIS...
A SLOW MOVING UPPER LOW PRESSURE SYSTEM WILL PROVIDE SHOWERS AND
POSSIBLY A THUNDERSTORM THROUGH TONIGHT. SOME RAIN WILL BE HEAVY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE FRONT CONTINUES TO TRUDGE ACROSS THE FORECAST AREA EARLY THIS
AFTERNOON...NOW RUNNING BASICALLY FROM INDIANA...THROUGH THE
PITTSBURGH AREA...TO JUST SOUTH OF ZANESVILLE. CONVECTION IS
FIRING ALONG AND AHEAD OF THIS FRONT AS OF 1230...AND IT WOULD
SEEM THIS TREND SHOULD INCREASE IN THE NEXT COUPLE OF HOURS. GIVEN
THE WEAK SHEAR AND SLOW-MOVING NATURE OF THE FRONT...AND OF THESE
CELLS IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. A FLASH
FLOOD WATCH HAS BEEN ISSUED UNTIL 8 PM TONIGHT TO COVER THE
LOCALLY HEAVY RAINFALL THREAT.

OUTSIDE OF RAINFALL...DENSE CLOUD COVER CONTINUES TO COVER THE
AREA. DIURNAL TEMPERATURE RISES HAVE BEEN BASICALLY NIL THROUGH
THE MORNING HOURS...AND GIVEN LITTLE/NO TREND TOWARD ANY BREAKUP
OF THE LOW CLOUD COVER...HIGH TEMPERATURES WERE CUT BACK AGAIN.
TEMPERATURES FOR MOST AREA SHOULD STAY NEARLY STEADY THROUGH THE
AFTERNOON BEFORE FALLING BACK TONIGHT. FRIES

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
THE ENTIRE UL SYSTEM SLOWLY MOVES EASTWARD TONIGHT, WHICH WILL
ALSO PUSH THE SFC FRONT FURTHER SOUTH. SHOWERS WILL WIND DOWN OVER
THE EASTERN HALF AND SHOULD END IN THE RIDGES EARLY SAT MORNING.

MODELS ARE INDICATING THAT THERE WILL STILL BE PLENTY OF CLOUDS
LEFT OVER ON SAT, AT LEAST THROUGH THE FIRST HALF OF THE DAY, AS
THE MID AND LL FLOW IS EASTERLY. THERE WILL BE A BIG DIFFERENCE IN
TEMPS FROM WEST TO EAST AS THE WEST WILL GET RID OF THE CLOUD
COVER SOONER. HUMIDITY LEVELS WILL START TO CREEP BACK UP ON SAT.

ANOTHER SW TROUGH WILL MOVE THROUGH SUNDAY NIGHT. AT THIS POINT IT
DOES NOT APPEAR THERE WILL BE ANY PRECIP WITH THE SYSTEM, AS THE
MAIN WAVE STAYS TO THE WEST. HOWEVER THIS WILL BRING CLOUDS BACK
INTO THE AREA SAT NIGHT.

DIFFERING MODEL SOLUTIONS ON SUNDAY AS THE NAM WANTS TO KEEP THE
TROUGH OVER THE AREA WHILE THE GFS LIFTS IT TO THE EAST. THE 12Z
ECMWF IS IN PRETTY GOOD AGREEMENT WITH THE 00Z GFS, SO WILL KEEP
THE FORECAST DRY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A COLD FRONT IS PROJECTED TO PUSH ACROSS THE UPPER OHIO REGION ON
MONDAY INTO TUESDAY BRINGING SHOWERS AND SCATTERED THUNDERSTORMS.
HIGH PRESSURE SHOULD THEN BRING DRY WEATHER FOR WEDNESDAY INTO
THURSDAY. SOME SHOWERS ARE POSSIBLE LATE THURSDAY AHEAD OF THE
NEXT COLD FRONT.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
RECENT SURFACE AND SATELLITE DATA SHOW AREAS OF IFR STRATUS AND
PATCHY MVFR FOG ACROSS THE UPPER OHIO VALLEY, AS A SURFACE LOW
PRESSURE CENTER MOVES SLOWLY SOUTHEASTWARD THROUGH THE REGION.
HAVE ADDED SHOWERS AND A SHORT-PERIOD OF THUNDERSTORMS FOR KPIT
KAGC AND KLBE. AS AN EAST-WEST BAND OF SHOWERS AND ISOLATED
THUNDERSTORMS MOVES EASTWARD PAST THESE TAF SITES THROUGH 13Z.

CONCUR WITH RECENT GFS LAMP AND NAM MOS THAT IFR CEILING
RESTRICTIONS WILL REMAIN UNTIL ABOUT 15Z, DUE TO RECENT RAIN AND
LIKELY CONTINUED LOW LEVEL TEMPERATURE INVERSION THAT WILL CAP
SHALLOW SURFACE LAYER AND PREVENT STRATUS FROM VERTICALLY MIXING
OUT UNTIL LATE MORNING.

NORTH WINDS NEAR 10 KTS, IN THE WAKE OF THE LOW PRESSURE CENTER
PASSAGE, WILL MAINTAIN STABLE CONDITIONS THIS AFTERNOON AND TONIGHT.
SO EXPECT CEILINGS TO LIFT NO HIGHER THAN MVFR LEVELS THIS
AFTERNOON, BEFORE LOWERING BACK TO IFR LATE TONIGHT. FOG MAY THEN
ADD VISIBILITY RESTRICTIONS.

OUTLOOK...SATURDAY THROUGH TUESDAY...
AREAS OF STRATUS AND PATCHY FOG MAY RESULT IN LINGERING RESTRICTIONS
INTO SATURDAY MIDDAY. THEN EXPECT MAINLY VFR LATE SATURDAY INTO
EARLY MONDAY. SCATTERED PREFRONTAL THUNDERSTORMS MAY PROVIDE
RESTRICTIONS MONDAY INTO TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MDZ001.
OH...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR OHZ059-068-
     069.
PA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR PAZ021-023-
     029-031-073>076.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ002>004-
     012-021>023-041.

&&
Hazardous weather outlook, Jul 20, 2:59 AM EST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 AM EDT FRI JUL 20 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-210800-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
359 AM EDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Pittsburgh radar (KPBZ), 27 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

17 flash flood. Local standard time, as filed.

Flash Flood, Allegheny

When
July 20, 1:05 PM EST to 5:30 PM EST
Where
Allegheny County, 0.74 mi SW of Brentwood to 0.75 mi SW of Brentwood
Cause
Heavy Rain
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.363, -79.981

Emergency management reported SR 51 near Whitehall was flooded with a vehicle floating.

Flash Flood, Allegheny

When
July 20, 1:10 PM EST to 6:10 PM EST
Where
Allegheny County, 0.24 mi ESE of Pleasant Hills to 0.29 mi ESE of Pleasant Hills
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.329, -79.946

Emergency management reported SR 51 at East Bruceton Road closed due to flash flooding.

Flash Flood, Allegheny

When
July 20, 1:20 PM EST to 5:30 PM EST
Where
Allegheny County, 1.44 mi NW of Oakdale to 0.7 mi SE of Fayetteville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.417, -80.197

Law enforcement reported Oakdale Road closed due to flash flooding.

Flash Flood, Allegheny

When
July 20, 1:20 PM EST to 5:20 PM EST
Where
Allegheny County, 0.5 mi WNW of Cliff Mine to 0.48 mi WNW of Cliff Mine
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.453, -80.209

Law enforcement reported Cliff Mine Road and Mahoney Road closed due to flash flooding.

Flash Flood, Allegheny

When
July 20, 1:24 PM EST to 6:30 PM EST
Where
Allegheny County, 0.7 mi S of Riverton to 0.87 mi S of Riverton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
40.340, -79.851

The public reported flash flooding on roadways.

Flash Flood, Allegheny

When
July 20, 1:26 PM EST to 4:30 PM EST
Where
Allegheny County, 1.26 mi WSW of Brentwood to 0.42 mi WNW of Whitehall
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
40.360, -79.990

The public reported creeks out of their banks flooding roadways.

Flash Flood, Allegheny

When
July 20, 1:31 PM EST to 5:30 PM EST
Where
Allegheny County, 0.62 mi NNW of Willock to 0.76 mi NNW of Willock
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.358, -79.955

Emergency management reported creeks out of their banks and flooding streets.

Flash Flood, Allegheny

When
July 20, 2:05 PM EST to 6:15 PM EST
Where
Allegheny County, 1.23 mi ESE of Pleasant Hills to 1.33 mi W of Wilson
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.324, -79.928

Emergency management reported Coal Valley Road at Clairton Road closed due to flash flooding.

Flash Flood, Allegheny

When
July 20, 2:06 PM EST to 7:30 PM EST
Where
Allegheny County, 1.39 mi ENE of Riverton to 1.11 mi ENE of Riverton
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.358, -79.826

Emergency management reported flash flooding on E 5th Street.

Flash Flood, Allegheny

When
July 20, 2:07 PM EST to 6:15 PM EST
Where
Allegheny County, 2.1 mi E of Dormont to 1.46 mi ESE of Dormont
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.400, -79.990

Emergency management reported SR 51 and Brownsville Road is completely shut down by flooding.

Flash Flood, Allegheny

When
July 20, 2:08 PM EST to 6:15 PM EST
Where
Allegheny County, 0.77 mi E of Dravosburg to 0.53 mi ESE of Dravosburg
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.348, -79.886

Emergency management reported flash flooding in Dravosburg on SR 837.

Flash Flood, Allegheny

When
July 20, 2:14 PM EST to 6:15 PM EST
Where
Allegheny County, 0.49 mi SSE of Clairton to 0.43 mi SSE of Clairton
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.293, -79.897

Emergency management reported Worthington Ave clsoed due to flash flooding.

Flash Flood, Allegheny

When
July 20, 2:19 PM EST to 6:15 PM EST
Where
Allegheny County, 0.99 mi SE of Noblestown to 0.52 mi SSE of Noblestown
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.369, -80.188

Emergency management reported flash flooding on Oakdale Road.

Flash Flood, Allegheny

When
July 20, 2:21 PM EST to 6:30 PM EST
Where
Allegheny County, 1.6 mi S of Gayly to 1.23 mi S of Gayly
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
40.427, -80.125

The public reported flash flooding on Campbells Run Road.

Flash Flood, Allegheny

When
July 20, 3:11 PM EST to 6:15 PM EST
Where
Allegheny County, 0.82 mi ENE of Imperial to 0.54 mi ENE of Imperial
Cause
Heavy Rain
Property damage
$35,000
Reported by
NWS Employee
Coordinates
40.454, -80.236

An off duty NWS employee reported a creek flooding roads with water approaching a few homes.

Flash Flood, Fayette

When
July 20, 3:20 PM EST to 6:20 PM EST
Where
Fayette County, 0.89 mi WSW of Belle Vernon to 0.99 mi WSW of Belle Vernon
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.127, -79.866

Law enforcement reproted flash flooding on Blind Lane Road.

Flash Flood, Allegheny

When
July 20, 3:26 PM EST to 6:30 PM EST
Where
Allegheny County, 0.71 mi E of (Pit)gtr Pittsburgh to 1.11 mi ESE of (Pit)gtr Pittsburgh
Cause
Heavy Rain
Property damage
$75,000
Reported by
NWS Employee
Coordinates
40.478, -80.217

An off duty NWS employee reproted water into homes and bridges flooded on McClaren Raod.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401956, 401962, 402484, 402486, 401983, 401985, 401990, 401993, 401996, 401997, 401999, 402001, 402004, 402010, 402012, 402014, 402016.